Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 185, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 7, 2017, 3:35 PM CDT for Cowley County, Sumner County, Kansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2017, 3:35 PM CDT (20:35 UTC)
- Expired
- Jul 7, 2017, 4:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cowley County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 67 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 8.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 694 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1481 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193
WUUS53 KICT 072035
SVRICT
KSC035-191-072130-
/O.NEW.KICT.SV.W.0185.170707T2035Z-170707T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
335 PM CDT FRI JUL 7 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southwestern Cowley County in south central Kansas...
Southeastern Sumner County in south central Kansas...
* Until 430 PM CDT
* At 335 PM CDT, a severe thunderstorm was located 6 miles southwest
of Geuda Springs, or 10 miles west of Arkansas City, moving
southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Arkansas City, South Haven and Hunnewell.
This includes Interstate 35 between Mile Markers 1 and 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3714 9750 3707 9692 3700 9694 3700 9752
TIME...MOT...LOC 2035Z 296DEG 10KT 3704 9724
HAIL...1.00IN
WIND...60MPH
$$
JAKUB3 follow-up statements
978
WWUS53 KICT 072050
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
350 PM CDT FRI JUL 7 2017
KSC035-191-072130-
/O.CON.KICT.SV.W.0185.000000T0000Z-170707T2130Z/
Cowley KS-Sumner KS-
350 PM CDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES...
At 350 PM CDT, a severe thunderstorm was located 6 miles south of
Geuda Springs, or 8 miles west of Arkansas City, moving southeast at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Arkansas City, South Haven and Hunnewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3714 9750 3707 9692 3700 9694 3700 9752
TIME...MOT...LOC 2050Z 296DEG 10KT 3702 9719
HAIL...1.00IN
WIND...60MPH
$$
JAKUB938
WWUS53 KICT 072105
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
405 PM CDT FRI JUL 7 2017
KSC035-191-072130-
/O.CON.KICT.SV.W.0185.000000T0000Z-170707T2130Z/
Cowley KS-Sumner KS-
405 PM CDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHWESTERN COWLEY AND SOUTHEASTERN SUMNER COUNTIES...
At 405 PM CDT, a severe thunderstorm was located 6 miles southwest of
Geuda Springs, or 10 miles west of Arkansas City, and is nearly
stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Arkansas City, South Haven and Hunnewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3714 9750 3707 9692 3700 9694 3700 9752
TIME...MOT...LOC 2105Z 300DEG 4KT 3702 9722
HAIL...1.00IN
WIND...60MPH
$$
JAKUB443
WWUS53 KICT 072121
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
421 PM CDT FRI JUL 7 2017
KSC035-191-072131-
/O.EXP.KICT.SV.W.0185.000000T0000Z-170707T2130Z/
Cowley KS-Sumner KS-
421 PM CDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COWLEY AND
SOUTHEASTERN SUMNER COUNTIES WILL EXPIRE AT 430 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
and heavy downpours are still possible with this thunderstorm.
LAT...LON 3714 9750 3707 9692 3700 9694 3700 9752
TIME...MOT...LOC 2121Z 296DEG 10KT 3700 9717
$$
JAKUBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:47 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 7, 2:47 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Wichita KS 247 PM CDT Fri Jul 7 2017 .SHORT TERM...(This evening through Sunday night) Issued at 247 PM CDT Fri Jul 7 2017 Forecast highlights...Thunderstorm chances through Saturday morning, hot and mostly dry thru the upcoming week. This afternoon-tonight...Hit-or-miss showers/thunderstorms will impact the region this afternoon, as a subtle upper level impulse approaches from the northwest, and a weak cold frontal zone moves slowly south over southern KS. Thinking widely scattered storms that can develop over southern KS will have the greatest potential to be surface-based, and thus have a higher likelihood of being strong/severe. Organized severe weather is not expected, although ample instability with weak deep layer shear could promote dime- quarter size hail, 50-60 mph winds and torrential downpours with the strongest activity. Meanwhile, severe weather appears unlikely with activity further north across central and east-central Kansas, as it is rooted around 700mb. After midnight, thunderstorm chances may increase from the west, as a loosely organized thunderstorm complex or two rolls southeast off the High Plains, amidst favorable moist/unstable low-level inflow. Most hi- resolution short-term models target primarily southern portions of central KS and south-central KS with this activity. Organized severe weather appears unlikely. Saturday-Sunday...Thinking a few morning showers/thunderstorms may linger across south-central KS Saturday. Otherwise, the rest of the day should remain dry for most areas, with highs climbing into the upper 80s to low 90s. There are some hints for a few showers/thunderstorms across mainly central and northern KS Saturday night, as afternoon Nebraska thunderstorm activity possibly moves south along eastern edge of warmer mid-level temperatures. This could linger into Sunday morning over eastern/southeast KS. Otherwise, warmer temperatures will start to creep in for Sunday, with highs reaching the upper 90s west of I-135. .LONG TERM...(Monday through Friday) Issued at 247 PM CDT Fri Jul 7 2017 Monday-Friday...Medium range model consensus supports above normal temperatures and mostly dry weather this upcoming week, as upper level high pressure builds in from the west. High temperatures will be well into the 90s, and some locations across portions of central/north-central KS reaching the low 100s per progged low-level thickness values. This will also shift the storm track north, supporting low to nil precipitation chances for most areas. If anyone is going to experience a shower or thunderstorm, it would be portions of central and northern KS Wednesday night, and again later in the week. However, the ECMWF is not nearly as optimistic with this scenario, keeping the ridge firmly in place, compared to the GFS which attempts to retrograde the ridge some by late week, resulting in increased storm chances. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1241 PM CDT Fri Jul 7 2017 Main concern is potential for storms throughout the period. Surface front is expected to meander near the KS-OK border for much of the forecast. Storms possible this afternoon in the vicinity of the front - and should remain just south of both KICT/KCNU. Better chances appear to be later tonight as low level jet overruns surface boundary, with best chances at KRSL/KGBD/KHUT and KICT. Slightly less chance at KSLN/KCNU. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 68 90 71 94 / 40 30 10 10 Hutchinson 66 91 70 96 / 30 30 10 10 Newton 66 90 70 93 / 20 20 10 10 ElDorado 66 88 69 92 / 20 20 10 10 Winfield-KWLD 69 90 71 93 / 50 40 10 10 Russell 65 92 68 98 / 30 20 20 0 Great Bend 65 91 68 97 / 40 30 10 0 Salina 66 93 70 97 / 10 10 20 10 McPherson 65 91 69 96 / 20 20 10 10 Coffeyville 68 90 70 91 / 30 30 20 20 Chanute 66 89 69 90 / 10 10 10 20 Iola 65 89 68 90 / 10 10 10 20 Parsons-KPPF 67 89 69 91 / 30 20 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...PJH
Hazardous weather outlook, Jul 7, 4:48 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 448 AM CDT Fri Jul 7 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-081000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 448 AM CDT Fri Jul 7 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Widely scattered storms may develop along a slow moving cold front this afternoon and evening across southern Kansas. A few strong or severe storms with 60 mph winds and perhaps some nickel to quarter sized will be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms will remain in the forecast Saturday and Sunday. Some thunderstorms may be strong with small hail and wind gusts to around 50 mph. Heat indices between 100 and 105 can be expected across parts of central Kansas each afternoon from Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jul 7, 3:17 PM CDT, 18 minutes before
Special Weather Statement National Weather Service Wichita KS 317 PM CDT FRI JUL 7 2017 KSZ092-072100- Sumner KS- 317 PM CDT FRI JUL 7 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southeastern Sumner County in south central Kansas... * Until 400 PM CDT * At 315 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over South Haven, or 10 miles east of Caldwell...moving east at 15 mph. wind gusts 40 to 50 mph and heavy downpours will be possible with this storm. * Locations impacted include... South Haven and Hunnewell. LAT...LON 3715 9757 3710 9715 3700 9715 3700 9758 TIME...MOT...LOC 2016Z 290DEG 12KT 3707 9742 JAKUB
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 3:17 PM CDT | Special Weather Statement | ICT | Sumner | 43 min |
| Jul 7, 4:29 PM CDT | Special Weather Statement | ICT | Sumner | 61 min |
| Jul 7, 4:33 PM CDT | Special Weather Statement | ICT | Cowley | 57 min |
| Jul 7, 4:35 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 55 min |
| Jul 7, 5:04 PM CDT | Areal Flood Warning | ICT | Sumner | 6 hr |
| Jul 7, 5:31 PM CDT | Special Weather Statement | ICT | Sumner | 59 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.